Document Open Access Logo

Spanoids - An Abstraction of Spanning Structures, and a Barrier for LCCs

Authors Zeev Dvir, Sivakanth Gopi, Yuzhou Gu, Avi Wigderson



PDF
Thumbnail PDF

File

LIPIcs.ITCS.2019.32.pdf
  • Filesize: 0.56 MB
  • 20 pages

Document Identifiers

Author Details

Zeev Dvir
  • Dept of Computer Science and Dept of Mathematics, Princeton University, Princeton, NJ, USA
Sivakanth Gopi
  • Microsoft Research, Redmond, WA, USA
Yuzhou Gu
  • MIT, Cambridge, MA, USA
Avi Wigderson
  • Institute of Advanced Study, Princeton, NJ, USA

Cite AsGet BibTex

Zeev Dvir, Sivakanth Gopi, Yuzhou Gu, and Avi Wigderson. Spanoids - An Abstraction of Spanning Structures, and a Barrier for LCCs. In 10th Innovations in Theoretical Computer Science Conference (ITCS 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 124, pp. 32:1-32:20, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2019)
https://doi.org/10.4230/LIPIcs.ITCS.2019.32

Abstract

We introduce a simple logical inference structure we call a spanoid (generalizing the notion of a matroid), which captures well-studied problems in several areas. These include combinatorial geometry (point-line incidences), algebra (arrangements of hypersurfaces and ideals), statistical physics (bootstrap percolation), network theory (gossip / infection processes) and coding theory. We initiate a thorough investigation of spanoids, from computational and structural viewpoints, focusing on parameters relevant to the applications areas above and, in particular, to questions regarding Locally Correctable Codes (LCCs). One central parameter we study is the rank of a spanoid, extending the rank of a matroid and related to the dimension of codes. This leads to one main application of our work, establishing the first known barrier to improving the nearly 20-year old bound of Katz-Trevisan (KT) on the dimension of LCCs. On the one hand, we prove that the KT bound (and its more recent refinements) holds for the much more general setting of spanoid rank. On the other hand we show that there exist (random) spanoids whose rank matches these bounds. Thus, to significantly improve the known bounds one must step out of the spanoid framework. Another parameter we explore is the functional rank of a spanoid, which captures the possibility of turning a given spanoid into an actual code. The question of the relationship between rank and functional rank is one of the main questions we raise as it may reveal new avenues for constructing new LCCs (perhaps even matching the KT bound). As a first step, we develop an entropy relaxation of functional rank to create a small constant gap and amplify it by tensoring to construct a spanoid whose functional rank is smaller than rank by a polynomial factor. This is evidence that the entropy method we develop can prove polynomially better bounds than KT-type methods on the dimension of LCCs. To facilitate the above results we also develop some basic structural results on spanoids including an equivalent formulation of spanoids as set systems and properties of spanoid products. We feel that given these initial findings and their motivations, the abstract study of spanoids merits further investigation. We leave plenty of concrete open problems and directions.

Subject Classification

ACM Subject Classification
  • Theory of computation → Error-correcting codes
Keywords
  • Locally correctable codes
  • spanoids
  • entropy
  • bootstrap percolation
  • gossip spreading
  • matroid
  • union-closed family

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Michael Alekhnovich, Eli Ben-Sasson, Alexander A Razborov, and Avi Wigderson. Pseudorandom generators in propositional proof complexity. SIAM Journal on Computing, 34(1):67-88, 2004. Google Scholar
  2. Michael Alekhnovich and Alexander A Razborov. Lower bounds for polynomial calculus: Non-binomial case. In Foundations of Computer Science, 2001. Proceedings. 42nd IEEE Symposium on, pages 190-199. IEEE, 2001. Google Scholar
  3. Boaz Barak, Zeev Dvir, Avi Wigderson, and Amir Yehudayoff. Fractional Sylvester-Gallai theorems. Proceedings of the National Academy of Sciences, 2012. Google Scholar
  4. Boaz Barak, Zeev Dvir, Amir Yehudayoff, and Avi Wigderson. Rank bounds for design matrices with applications to combinatorial geometry and locally correctable codes. In Proceedings of the forty-third annual ACM symposium on Theory of computing, pages 519-528. ACM, 2011. Google Scholar
  5. Eli Ben-Sasson and Avi Wigderson. Short proofs are narrow—resolution made simple. Journal of the ACM (JACM), 48(2):149-169, 2001. Google Scholar
  6. Arnab Bhattacharyya, Sivakanth Gopi, and Avishay Tal. Lower Bounds for 2-Query LCCs over Large Alphabet. In Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques, APPROX/RANDOM 2017, August 16-18, 2017, Berkeley, CA, USA, pages 30:1-30:20, 2017. URL: http://dx.doi.org/10.4230/LIPIcs.APPROX-RANDOM.2017.30.
  7. Béla Bollobás. Weakly k-saturated graphs. Beiträge zur Graphentheorie (Kolloquium, Manebach, 1967), Teubner, Leipzig, pages 25-31, 1968. Google Scholar
  8. Henning Bruhn and Oliver Schaudt. The journey of the union-closed sets conjecture. Graphs and Combinatorics, 31(6):2043-2074, 2015. Google Scholar
  9. Irit Dinur and Tali Kaufman. Dense locally testable codes cannot have constant rate and distance. In Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques, pages 507-518. Springer, 2011. Google Scholar
  10. Zeev Dvir. Incidence Theorems and Their Applications. Foundations and Trends® in Theoretical Computer Science, 6(4):257-393, 2012. URL: http://dx.doi.org/10.1561/0400000056.
  11. Zeev Dvir, Shubhangi Saraf, and Avi Wigderson. Breaking the quadratic barrier for 3-LCC’s over the reals. In Proceedings of the 46th Annual ACM Symposium on Theory of Computing, pages 784-793. ACM, 2014. Google Scholar
  12. Klim Efremenko. 3-query locally decodable codes of subexponential length. In STOC, pages 39-44, 2009. URL: http://dx.doi.org/10.1145/1536414.1536422.
  13. Paul Erdös, Peter Frankl, and Zoltán Füredi. Families of finite sets in which no set is covered by the union ofr others. Israel Journal of Mathematics, 51(1):79-89, 1985. Google Scholar
  14. Jacob Fox, Choongbum Lee, and Benny Sudakov. Maximum union-free subfamilies. Israel Journal of Mathematics, 191(2):959-971, 2012. Google Scholar
  15. Zoltán Füredi. Onr-Cover-free Families. J. Comb. Theory Ser. A, 73(1):172-173, January 1996. URL: http://dx.doi.org/10.1006/jcta.1996.0012.
  16. Lianna Hambardzumyan, Hamed Hatami, and Yingjie Qian. Polynomial method and graph bootstrap percolation. arXiv preprint, 2017. URL: http://arxiv.org/abs/1708.04640.
  17. Shlomo Hoory, Nathan Linial, and Avi Wigderson. Expander graphs and their applications. Bulletin of the American Mathematical Society, 43(4):439-561, 2006. Google Scholar
  18. Eran Iceland and Alex Samorodnitsky. On coset leader graphs of structured linear codes. arXiv preprint, 2018. URL: http://arxiv.org/abs/1802.01184.
  19. Jonathan Katz and Luca Trevisan. On the efficiency of local decoding procedures for error-correcting codes. In Proceedings of the 32nd annual ACM symposium on Theory of computing (STOC 2000), pages 80-86. ACM Press, 2000. Google Scholar
  20. Leroy Milton Kelly. A resolution of the Sylvester-Gallai problem of J.-P. Serre. Discrete &Computational Geometry, 1(2):101-104, 1986. Google Scholar
  21. Iordanis Kerenidis and Ronald de Wolf. Exponential lower bound for 2-query locally decodable codes via a quantum argument. J. of Computer and System Sciences, 69:395-420, 2004. Preliminary version appeared in STOC'03. Google Scholar
  22. Emanuel Knill. Graph generated union-closed families of sets. arXiv preprint, 1994. URL: http://arxiv.org/abs/math/9409215.
  23. Amir Shpilka. Sylvester-Gallai type theorems for quadratic polynomials. Private communication, 2018. Google Scholar
  24. Piotr Wójcik. Union-closed families of sets. Discrete Mathematics, 199(1-3):173-182, 1999. Google Scholar
  25. David Woodruff. New Lower Bounds for General Locally Decodable Codes. Electronic Colloquium on Computational Complexity (ECCC), 14(006), 2007. Google Scholar
  26. Sergey Yekhanin. Towards 3-query locally decodable codes of subexponential length. Journal of the ACM (JACM), 55(1):1, 2008. Google Scholar
  27. Sergey Yekhanin. Locally decodable codes. Foundations and Trendsregistered in Theoretical Computer Science, 6(3):139-255, 2012. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail